Texas, 2018Tornado in Texas, March 27, 2018
March 27, 2018 · NWS LUB · 1 event in 1 county or zone
As a cold front stalled out across the South Plains during the afternoon hours of the 27th, scattered rain showers and thunderstorms developed south of the front. Underneath one of these developing thunderstorms near the frontal boundary, a landspout tornado formed in northern Terry County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front stalled out across the South Plains during the afternoon hours of the 27th, scattered rain showers and thunderstorms developed south of the front. Underneath one of these developing thunderstorms near the frontal boundary, a landspout tornado formed in northern Terry County. This landspout was documented on social media near the intersection of Farm to Market Road 211 and US Highway 385.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 27, 2:48 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Mar 27, 2:48 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
348 PM CDT Tue Mar 27 2018
.DISCUSSION...
A potent upper level low currently over Arizona will move
eastward and transition our part of the Lone Star State by Wed
evening. As the trough axis passes, the flow will become
northwesterly and slowly transitions to zonal by the weekend. A
subtle shortwave in the upper midwest Thurs night will drive a
front into the region. Thereafter, it appears a low will drive
into the desert southwest though there is quite a bit of variance
in the models.
The main concern tonight and tomorrow will be prospects for
storms and widespread rainfall. Water vapor imagery currently
depicts broad scale lift to our southwest with visible showing
convective instability to the southwest. Radar indicates upscale
growth in area of enhanced isentropic ascent just north of the
frontal boundary. The frontal boundary currently runs from Andrews
to Lubbock to Guthrie.
0-6 km wind shear of 60 to 70 kts covers much of the area with
corresponding instability values ranging from 500 to 1,000 J/kg.
With this combination of instability and shear sustained updrafts
may be hard to come by. A few storms may become strong to possibly
severe with hail to the size of half dollars and winds to 60 mph.
The tornado threat looks low, but is not completely out of the
question in the vicinity of the aforementioned weak frontal
boundary.
PWATs are currently running about 200% above normal thus
indicating a threat of locally heavy rainfall. Rainfall of 0.5 to
1.5 inches are indicated by the model solutions and supported by
the general pattern. Given the dry spell, there is little
vegetation to impede water flow in many locations therefore, there
is an enhanced risk of runoff. The risk of low-end flooding is a
bit higher than typical.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
03/99
Hazardous weather outlook, Mar 27, 10:59 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1159 AM CDT Tue Mar 27 2018
TXZ021>044-281700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1159 AM CDT Tue Mar 27 2018
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
An approaching upper level storm system will bring a slight chance
for severe thunderstorms late this afternoon and evening, mainly
for the South Plains and Rolling Plains. Hail up to the size of
half dollars and wind gusts to 60 mph will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Mar 27, 3:08 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Lubbock TX
408 PM CDT TUE MAR 27 2018
TXZ034-040-272130-
Terry TX-Hockley TX-
408 PM CDT TUE MAR 27 2018
...SPECIAL WEATHER STATEMENT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Brownfield, moving northeast at 30 mph.
Around 400 PM CDT...the National Weather Service in Lubbock received
reports of a landspout tornado in the vicinity of Meadow. A
landspout is a tornado of short duration and winds generally less
than 60 mph which can cause minor damage and injuries in the direct
path of its circulation...akin to a strong dust devil. If you
observe a landspout...take shelter in a sturdy building.
Half inch hail and winds in excess of 30 mph will also be possible
with this storm.
Locations impacted include...
Locketville, Meadow, Ropesville and Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 10243 3363 10231 3353 10208 3339 10208
3320 10232
TIME...MOT...LOC 2107Z 211DEG 24KT 3328 10230Special weather statement, Mar 27, 3:32 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
432 PM CDT TUE MAR 27 2018
TXZ034-035-039-040-272200-
Terry TX-Hockley TX-Lubbock TX-Yoakum TX-
432 PM CDT TUE MAR 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUBBOCK...TERRY...
SOUTHEASTERN HOCKLEY AND SOUTHEASTERN YOAKUM COUNTIES UNTIL 500 PM
CDT...
At 430 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Seagraves, to near Ropseville. These
storms are moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
In addition, These storms are capable of producing landspout type
tornadoes. A landspout is a tornado of short duration and winds
generally less than 60 mph which can cause minor damage and injuries
in the direct path of its circulation...akin to a strong dust devil.
If you observe a landspout...take shelter in a sturdy building.
Locations impacted include...
Lubbock, Levelland, Brownfield, Wolfforth, Locketville, Tokio, Reese
Center, Meadow, Smyer, Ropesville, Wellman and Opdyke West.
LAT...LON 3296 10278 3358 10237 3366 10212 3361 10196
3339 10201 3339 10208 3325 10208 3296 10243
TIME...MOT...LOC 2130Z 211DEG 24KT 3325 10224Tornado, Terry
- When
- March 27, 3:49 PM CST to 3:51 PM CST
- Where
- Terry County, 1.34 mi NNE of Needmore to 1.36 mi NNE of Needmore
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 20 yd
- Reported by
- Social Media
- Coordinates
- 33.339, -102.324
A video posted to social media showed a well developed landspout tornado in an open field just north of the intersection of Farm to Market Road 211 and US Highway 385 in Terry County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Oklahoma, March 27, 20181 death · $2,000 · 56 kt wind · 2 events
- Wildfire in Florida, March 27 to 28, 2018$500,000 · 1 event
- Flood in Iowa, March 27 to 31, 2018$100,000 · 1 event
- Tornado and Flash Flooding in Texas, March 27 to 28, 2018$10,000 · EF0 · 32 events
- Tornado and Flash Flooding in Arkansas, March 27, 2018$25,000 · EF0 · 7 events
- Hail in Texas, March 27, 2018$20,000 · 1.75 in hail · 2 events
- Hail in Texas, March 27, 20181.5 in hail · 4 events
- Drought in Texas, March 27 to 31, 20182 events
- Damaging Wind and Heavy Rain in Arkansas, March 27 to 28, 201852 kt wind · 2 events
- High Wind in Montana, March 27, 201855 kt wind · 2 events
- Flooding in Oklahoma, March 27 to 29, 20182 events
- Winter Weather in Pennsylvania, March 27 to 28, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739938.